Dust Storm, Central Lea County
- When
- June 1, 7:45 PM MST to 8:20 PM MST
- Where
- Central Lea County forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
3 dust storm, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 1, 7:45 PM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 945 PM CDT SUN JUN 1 2003 SENT AN UPDATE TO ADD NEW SEVERE THUNDERSTORM WATCH UNTIL 100 AM CDT AND RID ZONES OF OLD WATCH. LINE OF SEVERE THUNDERSTORMS EXITING EASTERN ZONES ATTM...BUT HAS LEFT AN OUTFLOW BOUNDARY LYING ROUGHLY FROM HOBBS TO MIDLAND TO GARDEN CITY. IN ADDITION...COLD POOL OUTFLOW FROM STRONG THUNDERSTORMS OVER EAST CENTRAL NEW MEXICO TREKKING SOUTHEAST THROUGH SOUTHEAST NEW MEXICO ATTM...YIELDING HIGH WINDS THOSE AREAS. ALONG WITH THE COLLISION OF THESE OUTFLOW BOUNDARIES AND BOUNTIFUL MOISTURE REMAINING OVER THE AREA...EXPECTING AN INCREASE IN SYNOPTIC SCALE LIFT AS A MID LEVEL SHORTWAVE TROUGH MOVES SOUTHEAST THROUGH NEW MEXICO. THEREFORE...A NEW SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED AND THE CURRENT CONFIGURATION FOR THE FLASH FLOOD WATCH WILL CONTINUE OVERNIGHT. .MAF... TX...FLASH FLOOD WATCH TONIGHT TXZ046>048-051>053-61>63-68>70. NM...NONE. AKL
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-020930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 227 PM CDT SUN JUN 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED TO AFFECT PARTS OF THE OUTLOOK AREA TONIGHT. THUNDERSTORMS WHICH WERE DEVELOPING ALONG THE HIGHER TERRAIN OF THE NEW MEXICO AND WEST TEXAS MOUNTAINS THIS AFTERNOON WILL INTENSIFY AND INCREASE IN COVERAGE AS THEY MOVE EAST INTO THE PLAINS OF THE TRANS PECOS...SOUTHEAST NEW MEXICO...AND THE PERMIAN BASIN. THESE STORMS WILL PRODUCE PARTICUARLY HEAVY LOCALLIZED RAINFALL WHICH MAY RESULT IN FLASH FLOODING. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL CAN ALSO BE EXPECTED. A LIMITED THREAT OF AN ISOLATED TORNADO CAN NOT BE RULED OUT...ESPECIALLY ACROSS THE UPPER TRANS PECOS AND PERMIAN BASIN. AREAS WHICH ARE MOST LIKELY TO EXPERIENCE SEVERE WEATHER TONIGHT INCLUDE LOCATIONS EAST OF LINE FROM FORT STOCKTON...TO WINK...TO HOBBS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH THURSDAY. ANY THUNDERSTORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY THIS EVENING AND TONIGHT GENERALLY EAST OF THE PECOS RIVER. TECHNICAL DISCUSSION... A WELL DEFINED UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHEAST NEW MEXICO/WEST TEXAS BORDER THIS AFTERNOON. THIS FEATURE WILL AID THUNDERSTORM DEVELOPMENT ACROSS THE REGION. AT THE SURFACE...A WARM FRONT WILL MOVE NORTH ACROSS THE PERMIAN BASIN. MANY OTHER BOUNDARIES LIKELY EXIST ACROSS THE REGION IN THE WAKE OF EARLIER CONVECTION. AN VERY MOIST ATMOSPHERE AND NEARLY FULL SUNSHINE WILL RESULT IN A VERY UNSTABLE AIRMASS WITH LIFTED INDEX VALUES NEAR -10 DEGREES. WITH THE DEGREE OF MOISTURE/INSTABILITY AND RECENT HEAVY RAIN EVENTS...EXPECT FLASH FLOODING TO BE A PRIMARY CONCERN OVER THE BASIN. INVERTED V BOUNDARY LAYER PROFILES AND RELATIVELY LOW FREEZING LEVELS SUPPORT AN ENHANCED THREAT OF DAMAGING WINDS AND LARGE HAIL. SHEAR PROFILES WILL BECOME MORE FAVORABLE FOR SUPERCELL THUNDERSTORMS INTO THE EVENING HOURS. ALTHOUGH EXTREMLY LIMITED...GIVEN THESE FACTORS AN ISOLATED TORNADO CAN NOT BE RULED OUT...ESPECIALLY NEAR BOUNDARIES. LINDLEY
The national radar mosaic for the moment the first event began.
3 dust storm. Local standard time, as filed.
Thunderstorm activity well to the northeast of the Eddy and Lea County plains enduced a strong mesohigh and associated outflow winds which evolved into a classic haboob wind and dust storm. The haboob swept south and southeast across most of those counties, and resulted in minor damage. Radar and surface observations indicate the outflow originated as a complex of weak and disorganized storms moved across the area northeast of Roswell, some 50 miles away from northern Eddy County. The Artesia AWOS measured a wind gust of 74 MPH. Real-time reports, along with subsequent photographs provided by the county emergency manager, indicated a large wall of dust associated with the leading edge of the damaging winds. Power poles were blown down as the winds swept across the west side of Carlsbad, at least 60 to 70 miles south of the parent thunderstorms. The haboob significantly reduced local visibilities across both Eddy and Lea Counties, with severe wind gusts limited to Eddy County. As the near surface cold pool spread south, mid level echoes were observed on radar developing just north of the boundary. This very shallow and weak convection (generally 20 to 25 dBZ at 15,000-17,000 feet AGL with no reflectivity echoes above 25,000 ft, and no lightning) possibly contributed to the longevity and intensity of the haboob through evaporation and sublimation of light precipitation aloft.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363216, 5363217, 5363829.